High blood sugar following a cortisone injectionGuest, we'd love to know what you think about the forum! Notice We want your feedback. Find support, ask questions and share your experiences. HI, Im type 2 diabetic on tablets. Generally my readings are quite good.
High blood sugar following a cortisone injection | Diabetes Forum • The Global Diabetes Community
Guest, we'd love to know what you think about the forum! Notice We want your feedback. Find support, ask questions and share your experiences. HI, Im type 2 diabetic on tablets.
Generally my readings are quite good. However last Thursday I was given a cortisone injection into my arthritic knee. This has had the effect of really pushing up my readings i. Friday morning before eating It is coming down slowly but four hours after a very simple 'healthy' lunch it is around My normal readings are: Useful x 1 Hug x 1.
I don't know why, but I believe that cortisone does this, so don't worry. Did the doctor who gave it know about the diabetes? Cortisone is a steroid. Steroids have this affect on blood sugars. People on long term steroids often develop diabetes. Although steroids do have some impacat on bg the one you took appears to be very bad for them i particular. Cortisol cortisone is the synthetic form is part of your regulatory hormones affecting bg, the main impact being that it blocks insulin from working the way its supposed to This is why sick day rules with cortisol being released in response to bodily stress tell type 1's to increase their insulin requirements when unwell It is also thought to contribute to Dawn Phenomenon, cortisol being the hormone that tells your liver to release glucose to help you get up in the morning Something to be aware of.
I did ask my rheumatology colleagues last year about this. They weren't sure or particilarily aware of BS rises after steroid injections- but there are reports that diabetics should expect an increase in blood sugar for at least a few days after a steroid injection. I give a lot of steroid injections into joints and soft tissues- a very safe procedure. These injections are done for reasonable symptoms- usually well worth it.
Causes far less 'steroid burn' which is a temporary flare up of the origiinal diagnosis. As diabetics there must be a slight increase risk of infection overall 1 in 10, chance. Not only is there a marked flare up in pain, there will be swelling, redness, tenderness, heat and a fever. Oral steroids very often cause this, to the extent some people are given insulin to cover them. IME from various newgroups and forums, some people get BG spikes following injected steroids and some don't.
Probably depends on several factors but always worth watching out for. I was just about to post a question about this and am glad I did a search first! I had a cortisone injection in my shoulder 2 days ago and have had my worst BG results since I started testing last August over the last couple of days.
I'm T2, diet and exercise only, and had been getting under 6 on waking and highs of 8. But reading this has comforted me a bit; I'm off on hols for 4 days now and will hope it settles down over that period! Back to under 7 on fasting BG. I feel comfortable now.
As an aside, after 5 days eating Pizza in Sorrento, but doing loads of walking, I've somehow managed to lose 4lb in weight! Had guided injection of cortisone in shoulder under ultrasound. After injection was asked if diabetic and then warning given. Hi goldman, had a few of those myself in various joints and there's no need to worry. Your bs should return to normal in a few days.
Sometimes I've had no rise att all but when bs-levels have gone up it's only been for about three days. Just keep testing and use a little of your bolus if you think it's way too high, no need to change your basal dose for such a short period. Speaking from a type1 perspective and experience - have no medical training.
Hope your shoulder is better! Should this happen if you are not diabetic though?? Rachox Type 2 in remission! I too was only given a warning after I had mentioned it to the nurse. I saw raised levels for about ten days. I have just asked t he same question as Jack should have researched the site beforehand! My injection was into the shoulder two days ago and my p. BS today was I am relieved to read that the levels gradually return to normal over a few days!
You must log in or sign up to post here. Your username or email address: Do you already have an account? No, create an account now. Yes, my password is: